IJU Case Rep. 2019 May 24;2(4):209-211. doi: 10.1002/iju5.12083. eCollection 2019 Jul.
INTRODUCTION: Choriocarcinoma syndrome is caused by bleeding from metastatic germ cell tumors with choriocarcinoma components. Here, we report a case of acute respiratory distress syndrome, which arose after first-line chemotherapy for an extragonadal germ cell tumor without lung metastasis.
CASE PRESENTATION: A 41-year-old male visited our institution with chief complaints of back pain and weight loss. Computed tomography showed multiple lymph node metastases in the retroperitoneal cavity. There were no lung metastases. A lymph node biopsy resulted in a diagnosis of choriocarcinoma. Bleomycin etoposide cisplatin therapy was started as induction chemotherapy. On the first day, he was diagnosed with acute respiratory distress syndrome due to choriocarcinoma syndrome. We administered high-dose hydrocortisone therapy for 3 days. The patient’s respiratory status improved.
CONCLUSION: In patients who are at high risk of developing choriocarcinoma syndrome, induction chemotherapy might lead to the development of acute respiratory distress syndrome due to the release of cytokines despite the absence of lung metastasis.